When I first knew that I had to face chemotherapy, I was scared. I also craved information about the side effects - not the dry lists of possible effects provided by the manufacturers but real experiences written by real people. So I searched on line and found myself trawling through discussion forums...exactly the place where people post when they have problems. When I had read about the horrible side effects that some people suffer, I was very scared indeed!
Five months later I am, unbelievably, at the end of my chemo experience and I can say, hand on heart, that it hasn't been anything like as bad as I had feared. Yes, there have been tears and tough days and fairly often I've crawled back to bed for an afternoon nap but I've managed to get out of bed every morning to get the kids to school and never been stuck on the sofa all day. I've kept up with the kids, not missed one of their events, been out with friends and on holiday...more or less carried on as normal if sometimes at a slower pace. I remember dancing at a Peter Gabriel concert half way through FEC and thinking hey, I can still do this! I did have to give up my voluntary job half way through but that wasn't because I felt too sick but because the weekly demands of Taxol meant that I just didn't have time.
So in this post I have recorded my side effects in the hope that it might help others who are hungry for information as I was when I started. My chemo regime was originally FEC-T (nine weeks of FEC followed by nine weeks of Taxotere). But in the end my white blood cell count was too low to tolerate Taxotere so I had Taxol instead and the whole process took a total of 20 weeks.
This is a not-too-scary side effects story. Of course, chemo affects everyone differently. My message is that it can be manageable...so don't let yourself get scared by the horror stories as I did.
My FEC was administered every three weeks and involved quite a long session at the hospital as each of the three chemicals had to be dripped in one after the other with a saline rinse to start and finish. It took around 4-5 hours each time. I had a PICC line inserted in my arm before the first session as FEC can damage your veins and had to have it cleaned by a nurse every week.
Immediately after chemo I felt fine, but be aware that FEC briefly turns your urine red, or you'll get a shock when you go to pee!
I found that each three week cycle followed the same pattern with the first week always the toughest, the second week offering a few discomforts and the third week being much better.
Insomnia was my biggest problem for the first three or four nights (caused by the steroids in the Medrol I had to take to stave off nausea). I was twitchy and the blood pounded in my head so I took headphones, soothing music and a book to bed with me each night.
The Medrol did its job and I had little problem with nausea. I did have bad indigestion though, if I ate a proper meal then my stomach would sound as if new year fireworks were going off in there! Eating small, regular, bland snacks for the first week helped.
After the first week, the mouth ulcers started and my mouth felt raw and exposed (I ate a kiwi one time at this point - really bad idea). The indigestion settled down by this point but I suffered with some constipation.
My hair fell out though it took longer than my oncologist had suggested, he said it would be around day 14 of the first cycle but in fact I didn't lose a single hair for 27 days when it suddenly all fell out in the shower.
My periods carried on for a couple of months before stopping.
The problem that dogged me all the way through chemo was my low white blood cell count. Very low counts are a worry as it makes you vulnerable to infection which can be serious, though luckily I avoided getting sick. But it can also mean that you have to postpone chemo for a week to allow your body to recover. This can be terribly frustrating as it makes it difficult to plan - suddenly holidays have to be cancelled, arrangements rearranged, all to accommodate a new schedule. This was perhaps the biggest lesson of chemo for me, that things don't always go to plan and you just have to be very flexible.
The biggest change of plan came at the end of FEC when I should have moved onto three-weekly Taxotere. My white blood cell count was, however, too low to tolerate Taxotere and my only option was to take Taxol instead. Unlike FEC and Taxotere, Taxol is administered every week. So suddenly I was faced with nine weeks of hospital visits every single week. This is when chemo really did start to take over my life, just because it took so much of my time. It was no longer possible to go away over Christmas and New Year and I had to give up my voluntary job. On the other hand, I have heard that Taxotere can be quite severe and Taxol was not so tough. So perhaps it was a good thing in the end.
And at least Taxol is much quicker to administer than FEC - on a good day I could be done in 2-2.5 hours. And I had no problem with my appetite on Taxol - the weight I lost on FEC soon went back on!
In the beginning, Taxol was reasonably easy. I started with flaming red cheeks for a day which gave the weird feeling that I was constantly embarrassed about something.
Hot flashes caused some problems sleeping (duvet off...duvet on...duvet off...) but on the whole I found that the pounding head and twitchiness was much better than on FEC (despite still having to take Medrol, go figure).
Leg, chest and arm aches worked their way through from about day three to six, for the first few weeks this was no worse than as if I'd done an over strenuous work out.
I had some tingling in fingers and toes but luckily this never progressed to significant numbness.
I found myself getting short of breath, sometimes with chest pain. This developed into an intermittent cough which was apparently due to fluid retention in the lungs.
Low white blood cell counts continued to be a problem. Once I was neutropenic (extremely low count) but I carried on as normal including spending an evening in a theatre watching my son perform in concert while people coughed and sneezed around me (I figured that nothing could be worse than going up and down in a crowded hospital lift so why not?). Fortunately I stayed well (lots of anti-bacterial hand gel). But I did have to have a course of 5 Neupogen shots on two occasions to get my count up and once chemo was delayed by a week again. The Neupogen caused me one day of severe bone pains...but these promptly vanished again.
Oddly enough my hair started to grow back on Taxol, now I have a few millimetres soft fuzz on my head. But my eyebrows and eyelashes survived FEC only to start to fall on Taxol and are both very patchy now that I am at the end.
My nails became discoloured but never flaked or came off - I wore nail varnish all the way through as advised so perhaps this helped.
They do say that Taxol is cumulative, however, and I have to admit noticing a decided turn for the worse in the last three sessions. The aches in muscles and bones became bad enough to keep me awake at night and I started taking paracetamol before bed. Combined with increasing hot flashes and endless irritating itching around the vagina (caused by dryness), insomnia became a problem again. The symptoms started to last for longer until I would start the next cycle still feeling achy from the previous cycle. By the very end, I felt weak in my arms and legs and struggled to make it all the way up the stairs without pausing for breath. But at least by this point I knew it was nearly over.
All the way through, I have tried to eat healthily, exercise, drink lots of water and avoid caffeine and alcohol. I think it helped.
If you're starting down the chemo road, take heart. There's no denying that it's a long haul and there will be some downs along the way. But life carries on...just make sure you celebrate every stage of the way.
Hi Chloe I'm pleased to read that your FEC-T wasn't as bad as it could have been. My experience was nothing short of horrendous and I would definitely be in the 'scary side effects' category. I'm going to tell a recently diagnosed friend to read your post so she can see that it is possible, and more likely, that she could have a much easier time than myself.ReplyDelete
Hope you are doing well. I'm enjoying your blog :) x